Alert archive / California / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 48, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 4, 2015, 4:52 PM PDT for Inyo County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2015, 4:52 PM PDT (23:52 UTC)
- Expired
- Oct 4, 2015, 5:19 PM PDT
- In force
- 27 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Inyo County, CA
The radar
The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2542 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
112 WUUS55 KVEF 042352 SVRVEF CAC027-050030- /O.NEW.KVEF.SV.W.0048.151004T2352Z-151005T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 452 PM PDT SUN OCT 4 2015 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN INYO COUNTY IN SOUTH CENTRAL CALIFORNIA... * UNTIL 530 PM PDT * AT 451 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SHOSHONE...AND MOVING NORTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... SHOSHONE...DEATH VALLEY JUNCTION AND TECOPA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3586 11614 3585 11634 3639 11644 3611 11605 TIME...MOT...LOC 2351Z 193DEG 26KT 3596 11623 $$ BP
2 follow-up statements
979 WWUS55 KVEF 050008 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 508 PM PDT SUN OCT 4 2015 CAC027-050030- /O.CON.KVEF.SV.W.0048.000000T0000Z-151005T0030Z/ INYO CA- 508 PM PDT SUN OCT 4 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR SOUTHEASTERN INYO COUNTY... AT 507 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHOSHONE...MOVING NORTH AT 25 MPH. LOCATIONS IMPACTED INCLUDE... SHOSHONE...DEATH VALLEY JUNCTION AND TECOPA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3586 11614 3585 11634 3639 11644 3611 11605 TIME...MOT...LOC 0007Z 186DEG 24KT 3605 11622 $$ BP
133
WWUS55 KVEF 050019
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
519 PM PDT SUN OCT 4 2015
CAC027-050028-
/O.CAN.KVEF.SV.W.0048.000000T0000Z-151005T0030Z/
INYO CA-
519 PM PDT SUN OCT 4 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INYO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3586 11614 3585 11634 3639 11644 3611 11605
TIME...MOT...LOC 0015Z 193DEG 26KT 3613 11620
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:35 PM PDT, 2 hours 17 minutes earlier.
Area forecast discussion, Oct 4, 2:35 PM PDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 235 PM PDT SUN OCT 4 2015 .SYNOPSIS...A STRONG AND COOL EARLY SEASON STORM SYSTEM WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH TUESDAY AS WELL AS ACCUMULATING HIGH MOUNTAIN SNOWFALL. SOME OF THE STORMS COULD PRODUCE SMALL HAIL AND HEAVY RAIN. AS THE STORM SYSTEM DEPARTS TO THE EAST ON TUESDAY...LINGERING SHOWERS WILL SLOWLY DIMINISH WITH DRY WEATHER RETURNING FOR THE SECOND HALF OF THE WEEK. COOL TEMPERATURES EARLY IN THE WEEK WILL REBOUND TO NEAR NORMAL THURSDAY ONWARD. && .SHORT TERM...THROUGH TUESDAY NIGHT. SO FAR THE WEATHER HAS UNFOLDED MUCH AS ANTICIPATED WITH THE GREATEST CONCENTRATION OF SHOWERS AND THUNDERSTORMS TODAY MAINLY NORTH AND WEST OF INTERSTATE 15. MOST SIGNIFICANT RAINFALL TODAY HAS BEEN CONCENTRATED ACROSS NYE AND EASTERN INYO COUNTY AS WELL AS WESTERN CLARK COUNTY FROM THE SPRING MOUNTAINS WESTWARD. RAINFALL IN SOME POCKETS HAS BEEN IMPRESSIVE...WITH HARRIS SPRINGS NEAR MT. CHARLESTON PICKING UP 1.18 INCHES...AND 0.51 INCHES IN DESERT ROCK. SOME URBAN FLOODING HAS ALSO BEEN REPORTED IN PAHRUMP WITH HAIL UP TO PENNY SIZED EARLIER TODAY. GREATEST CONCERNS NOW ARE CONCENTRATED IN INYO COUNTY WHERE DEATH VALLEY HAS BEEN OBSERVING SOME FLOODING FROM HEAVY THUNDERSTORM ACTIVITY WHICH CONTINUES AT THIS HOUR. ALL IN ALL...A VERY ACTIVE AFTERNOON. IN SHARP CONTRAST AREAS FURTHER EAST HAVE BEEN LARGELY DRY. THE LAS VEGAS VALLEY HAS REMAINED DRY MOST OF THE DAY WITH THE EXCEPTION OF A FEW STORMS IN THE FAR WESTERN SUBURBS. AS THE LOW MAKES ITS APPROACH TONIGHT...ANTICIPATE ADDITIONAL BANDS OF SHOWERS AND THUNDERSTORMS WILL DEVELOP AND SPREAD EASTWARD. GREATEST CHANCES FOR SHOWERS AND THUNDERSTORMS IN LAS VEGAS LOOK TO OCCUR BETWEEN MIDNIGHT TONIGHT AND MIDDAY MONDAY. BE PREPARED FOR WET ROADWAYS IN THE METRO AREA MONDAY MORNING. THE OVERALL PHILOSOPHY OF THE FORECAST REMAINS UNCHANGED WITH MOST AREAS NORTH OF INTERSTATE 40 LIKELY TO RECEIVE MEASURABLE RAINFALL BY TOMORROW AFTERNOON. STRONG SHEAR IN PLACE ALONG WITH MODEST INSTABILITY WILL CONTINUE TO FAVOR THE POSSIBILITY OF ISOLATED STRONG THUNDERSTORMS WHICH MAY PRODUCE HAIL AND LOCALIZED FLASH FLOODING. IN THE HIGHER ELEVATIONS...SNOW HAS ALREADY BEGUN TO ACCUMULATE ABOVE 8500 FEET IN THE SIERRA AND AS THE LOW MOVES CLOSER TONIGHT...SNOW LEVELS WILL FALL IN THE SPRING MOUNTAINS WITH THE HIGHER PEAKS OF MT CHARLESTON AREA AND THE SHEEP RANGE PICKING UP SEVERAL INCHES OF SNOWFALL BY MONDAY AFTERNOON. IMPROVING CONDITIONS ARE EXPECTED MONDAY NIGHT INTO TUESDAY BUT SOME LINGERING SHOWERS WILL REMAIN AS THE LOW SLOWLY LIFTS EASTWARD INTO ARIZONA. .LONG TERM...WEDNESDAY THROUGH SATURDAY (FROM PREVIOUS DISCUSSION). THE UPPER LEVEL LOW THAT WILL KEEP THE SHORT TERM PERIOD ACTIVE WILL BE PUSHING SOUTHEAST THROUGH AZ WEDNESDAY BEFORE STALLING OVER NORTHERN MEXICO/WESTERN TX THURSDAY NIGHT. IN IT'S WAKE A STRONG RIDGE OF HIGH PRESSURE IS FORECAST TO DEVELOP...BRINGING DRIER...WARMER...AND CALMER CONDITIONS TO THE REGION. THIS RIDGE IS EXPECTED TO DOMINATE WELL INTO THE WEEKEND WITH TEMPERATURES RISING BACK ABOVE NORMAL. WE'LL BE KEEPING AN EYE ON THE UPPER LEVEL LOW AS MODELS CONTINUE TO HINT THAT AT LEAST SOME OF THE ENERGY MAY RETROGRADE BACK WEST TOWARDS THE REGION SATURDAY AND SUNDAY...AND COULD IMPACT THE REGION (AGAIN) BY EARLY NEXT WEEK. && AVIATION...FOR MCCARRAN...WINDS WILL REMAIN FROM THE SOUTHEAST TO SOUTH BETWEEN 130 AND 180 DEGREES THROUGH THIS EVENING WITH GUSTS TO 25 KTS. THERE IS A SLIGHT POSSIBILITY OF A SHRA OR TSRA AT THE TERMINAL BUT MOST ACTIVITY WILL REMAIN TO THE WEST EARLY AND IMPACT THE BEATTY AND DAGGETT CORRIDORS. SHRA SHOULD TRANSITION TO A STEADIER RAIN WITH POSSIBLE EMBEDDED TSRA BETWEEN 10Z AND 12Z MONDAY AND LAST UNTIL BETWEEN 19Z AND 22Z MONDAY. DURING THIS PERIOD WILL BE THE BEST OPPORTUNITY FOR CIGS TO DROP DOWN TO AT LEAST 5K FEET AND LIKELY LOWER TO AROUND 3K FEET IN STEADIER OR HEAVIER PERIODS OF RAIN OR ANY TSRA. VSBY WILL ALSO LOWER AT TIMES TO MVFR OR LOWER. LOCAL MOUNTAIN OBSCURATIONS ARE LIKELY. WINDS WILL MAINLY BE 8 KTS OR LESS AND TREND TOWARD TYPICAL DIURNAL DIRECTIONS. RAIN AND ISOLATED TSRA ARE EXPECTED MONDAY IN ALL APPROACH CORRIDORS. ACTIVITY WILL BECOME MORE SHOWERY IN NATURE BY LATER IN THE AFTERNOON INTO MONDAY EVENING WITH SHRA REMAINING AROUND THROUGH TUESDAY AFTERNOON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AND NEAR ANY TSRA THROUGH MONDAY EVENING. OTHERWISE GUSTY SOUTHERLY WINDS THROUGH THIS EVENING UP TO 30 KTS THEN WINDS WILL MAINLY TRANSITION TO TYPICAL DIURNAL DIRECTIONS AT 12 KTS OR LESS. SHRA AND TSRA WILL BE AROUND THROUGH MONDAY AFTERNOON THOUGH SOME AREAS WILL TRANSITION TO A STEADIER PERIOD OF RAIN LATER TONIGHT INTO MONDAY MORNING. CIGS MAY DROP AS LOW AS 3K-6K FEET AND VSBY MAY DROP TO MVFR OR LOWER IN ANY STEADIER OR HEAVIER RAIN AND NEAR TSRA. MOUNTAIN OBSCURATIONS ARE EXPECTED ALONG WITH MECHANICAL TURBULENCE ALOFT DUE TO INCREASING WINDS WITH HEIGHT THIS EVENING. PRECIPITATION SHOULD BECOME MORE SHOWERY IN NATURE BY MONDAY EVENING. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM...OUTLER AVIATION...STACHELSKI LONG TERM...WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Oct 4, 1:56 PM PDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
156 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLASH FLOOD 5 SW BEATTY 36.86N 116.84W
10/04/2015 NYE NV LAW ENFORCEMENT
NYE COUNTY SHERIFF'S OFFICE REPORTS FLOODING
AND DEBRIS OVER THE ROAD ON SR 374 AT MILE
MARKER 6.
&&
CMSLocal storm report, Oct 4, 2:00 PM PDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM LIGHTNING AMARGOSA VALLEY 36.64N 116.40W
10/04/2015 NYE NV LAW ENFORCEMENT
NYE COUNTY SHERIFF'S OFFICE REPORTS THREE
POWER POLES STRUCK BY LIGHTNING. TIME AND
LOCATION APPROXIMATED.
&&
CMSLocal storm report, Oct 4, 2:06 PM PDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
206 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD 1 ESE FURNACE CREEK 36.45N 116.85W
10/04/2015 INYO CA PUBLIC
FLOOD WATERS ENTERED SEVERAL ROOMS AT THE
FURNACE CREEK INN. SR 190 WAS CLOSED IN
FRONT OF THE RESORT.
&&
CMSLocal storm report, Oct 4, 2:26 PM PDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
226 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM FLASH FLOOD FURNACE CREEK 36.46N 116.87W
10/04/2015 INYO CA PUBLIC
SEVERAL ROADS WERE CLOSED ON THE EAST AND
SOUTH SIDE OF DEATH VALLEY NATIONAL PARK DUE
TO FLOODING, INCLUDING DAYLIGHT PASS ROAD,
BADWATER ROAD, AND SR 190 TO DEATH VALLEY
JUNCTION.
&&
CMSLocal storm report, Oct 4, 3:00 PM PDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD 10 E PANAMINT SPRINGS 36.36N 117.29W
10/04/2015 INYO CA DEPT OF HIGHWAYS
CHP REPORTS BOULDERS NEEDED TO BE REMOVED ON
SR 190 AT TOWNE PASS.
&&
CMSLocal storm report, Oct 4, 4:52 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM SNOW 2 SSW ASPENDELL 37.21N 118.61W
10/04/2015 M2.5 INCH INYO CA PUBLIC
TOTAL ACCUMULATION AS OF 4:45 PM PDT AT LAKE
SABRINA. ALSO REPORTED AN RV SLID OFF THE
ROAD NEAR THE BOAT RAMP.
&&
CMSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:51 AM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 3 hr |
| Oct 4, 12:20 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Oct 4, 1:19 PM PDT | Flash Flood Warning | VEF | Inyo | 5 hr |
| Oct 4, 2:09 PM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 3 hr |
| Oct 4, 3:02 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
| Oct 4, 3:24 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.